Exogenous hormone use and cutaneous melanoma risk in women: The European Prospective Investigation into Cancer and Nutrition
Research output: Contribution to journal › Journal article › Research › peer-review
Evidence suggests an influence of sex hormones on cutaneous melanoma risk, but epidemiologic findings are conflicting. We examined the associations between use of oral contraceptives (OCs) and menopausal hormone therapy (MHT) and melanoma risk in women participating in the European Prospective Investigation into Cancer and Nutrition (EPIC). EPIC is a prospective cohort study initiated in 1992 in 10 European countries. Information on exogenous hormone use at baseline was derived from country-specific self-administered questionnaires. We used Cox proportional hazards regression models to calculate hazard ratios (HRs) and 95% confidence intervals (CIs). Over 1992–2015, 1,696 melanoma cases were identified among 334,483 women, whereof 770 cases among 134,758 postmenopausal women. There was a positive, borderline-significant association between OC use and melanoma risk (HR = 1.12, 95% CI = 1.00–1.26), with no detected heterogeneity across countries (phomogeneity = 0.42). This risk increased linearly with duration of use (ptrend = 0.01). Among postmenopausal women, ever use of MHT was associated with a nonsignificant increase in melanoma risk overall (HR = 1.14, 95% CI = 0.97–1.43), which was heterogeneous across countries (phomogeneity = 0.05). Our findings do not support a strong and direct association between exogenous hormone use and melanoma risk. In order to better understand these relations, further research should be performed using prospectively collected data including detailed information on types of hormone, and on sun exposure, which may act as an important confounder or effect modifier on these relations.
|Journal||International Journal of Cancer|
|Number of pages||14|
|Publication status||Published - 2020|
- cohort studies, cutaneous melanoma, epidemiology, hormonal treatments, menopausal hormone therapy, oral contraceptives